Exciting new therapies for leukaemia and lymphoma are creating a whole new spectrum of complications for pulmonologists and intensivists to deal with, the European Respiratory Society 2018 conference in Paris has been told.
Professor Robert Vassallo, from the Division of Pulmonary and Critical Care Medicine at the Mayo Clinic, said patients with haematological malignancies were prone to complications including opportunistic infections, radiation induced lung injury, medication-related toxicity and pulmonary oedema related to cardiac dysfunction.
“To complicate things further there were a number of instances where there are combined effects that work together to enhance toxicity in a given patient.”
“One classic example is in the patient getting bleomycin in the treatment of lymphoma who also has a requirement for oxygen for whatever reason and the toxicity is enhanced in that context.”
“And then perhaps the biggest challenge we face is that every time I do the haematology service, I learn about a new drug that I haven’t heard of before.”
“And in those instances, as important as the stethoscope is Pneumotox – an enormously useful resource because it is impossible to actually remember the lists of potential toxicities.”
Professor Vassallo said every compartment of the lung – large and small airways, lung parenchyma, vascular space and pleura – could be adversely affected by cancer therapies.
Risk factors for pulmonary toxicities included age over 60 years, preexisting pulmonary disease such as ILD, a history of thoracic surgery, oxygen inhalation, radiation exposure and renal impairment
“One of the things I think we all wrestle with is a sense of how frequent are these complications with a given agent.”
In the absence of specific blood or other tests to determine if a clinical syndrome was related to a particular drug, physicians were essentially working with a diagnosis of exclusion.
He said it was important to point that although these drugs do cause toxicity, the tolerability and outcomes have steadily improved.
For example, rituximab-related lung toxicity was quite low despite its frequent use in combination chemotherapy regimens for a variety of subtypes of lymphoma.
He said a recent series of patients with non-Hodgkin’s lymphoma showed infections accounted for about 75% of all complications but none were ascribed to rituximab toxicity.
However it was important to keep in mind that bronchoscopy and comprehensive evaluation for infection would be important to exclude other clinical causes for what might be rituximab-associated lung toxicity.
Professor Vassallo said radiation pneumonitis associated with lymphoma treatment was also relatively infrequent but could occur outside the field of therapy.
However clinicians could expect to see more extensive pulmonary infiltrates and pneumonitis associated with increasing use of immune checkpoint inhibitors for haematological malignancies as well as solid tumours.
“There are many of these drugs on the market and this is a class effect so we are going to be seeing this more and more.”
He said a meta-analysis estimated an odds ratio of about 3 to 4 for high grade or all grade pneumonitis respectively in patients treated with checkpoint inhibitors compared to chemotherapy.
The risk increased again with combinations of therapy such as PD-1 and CTLA-4 inhibitors.
Most cases of pneumonitis appeared within 2 to 6 months of the commencement of treatment but delayed onset cases had also been reported including after the completion of treatment.
Affected patients were typically responsive to steroid therapy and most, except very severe cases, would be able to continue on treatment with close monitoring.
Professor Vassallo said ‘hot off the press’ were also reports of sarcoidosis-like reactions in patients receiving immune checkpoint inhibitor therapy.
And physicians could also expect to see complications such as cytokine release syndrome and macrophage activation syndrome from CAR-T cell therapy for relapsed and refractory haematological malignancies.
He added pharmacogenomics would help elucidate which patients might be more at risk of these complications.